MAUDE Adverse Event Report: SMITH & NEPHEW, INC. UNIVERSAL PIN DRIVER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. UNIVERSAL PIN DRIVER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 71513331
Medical Device Problem Codes Material Fragmentation (1261); Connection Problem (2900)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/27/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during a tka surgery, two (2) universal pin drivers failed to hold the profix bone spikes, both cracked while the surgeon placed the pins into the a/p block.Pieces of the devices were retrieved but it is unknown how.Surgery was resumed, without any delay, with a back-up device.Patient was not injured as consequence of this problem.Also, a genesis ii posterior stabilized constrained housing reamer dome have become dull and did not ream well.Surgery was resumed, without any delay, with the same device.Patient was not harmed as consequence of this problem.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history did not reveal additional complaints for the listed batch.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
UNIVERSAL PIN DRIVER
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key12307366
Report Number1020279-2021-06289
Device Sequence Number14370281
Product Code LXH
UDI-Device Identifier03596010589064
UDI-Public03596010589064
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71513331
Device Catalogue Number71513331
Device Lot Number18BM18534
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 07/27/2021
Supplement Date Received by Manufacturer09/08/2021
Initial Report FDA Received Date08/11/2021
Supplement Report FDA Received Date09/09/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1